Police issue pills warning after death of young Kirkintilloch boxer

Police investigating the death of a young Kirkintilloch dad on Saturday say he may have been the victim of an ecstasy-type drug.

Amateur boxer Richie Carrigan, 24, was rushed to Glasgow Royal Infirmary around 3.25pm after taking ill at a house in Waterloo Close.

The father-of-two died a short time later.

A 16-year-old boy and a 23-year-old man in the house were also taken to hospital amid fears they took the same drug. Their condition was yesterday described as “serious.”

Richie, a former Scottish Amateur Lightweight Boxing Champion, trained at Kirkintilloch Boxing Club up until a few years ago when he switched to Mixed Martial Arts.

Devastated coach at the boxing club, James Carr, said on Monday: “We still kept in touch. Richie was a good, good man. He was incredibly fit and forever helping with the youngsters at the club. He was very committed.

“Whatever happened here is devastating and an absolute shock to everyone.”

The proud dad’s baby daughter with partner Emma, 27, was the winner of the Cute Kids contest in the Kirkintilloch Herald in November 2013, when she was just seven-months-old.

Police appealed on Monday for any witnesses to come forward and issued a warning about clear capsules containing white powder and pink tablets after Mr Carrigan’s death.

Detective Inspector Greig Wilkie, said today: “Enquiries are ongoing to establish the circumstances surrounding the men taking ill.

“A post mortem will take place regarding the death of the 24-year-old man.

“One line of enquiry being pursued by officers is that a type of ecstasy may have been involved. However, this has still to be confirmed.

“With regard to the type of ecstasy – it has no markers on it and is described as either clear capsules containing white powder or in tablet form which are pink in colour.”

Health officials and medical staff are helping police with their investigation.

Dr Emilia Crighton, NHS Greater Glasgow and Clyde Consultant in Public Heath Medicine, said: “People taking unregulated recreational drugs are playing Russian roulette with their lives.

“No one knows exactly what these drugs contain or how strong they are. I urge anyone who feels unwell, or knows 
anyone who appears unwell after taking recreational drugs to seek early treatment.

“In particular, anyone who is hot to touch or has a high temperature, is experiencing muscle cramping, has blurred vision, is confused, agitated and feels unusually high or anxious should attended their nearest A&E Department as soon as possible.”